Alert archive / Montana / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 112, NWS Billings, MT

July 24, 2014Carter County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jul 24, 2014, 6:00 PM MDT for Carter County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 24, 2014, 6:00 PM MDT (00:00 UTC)
Expired
Jul 24, 2014, 7:00 PM MDT
In force
60 min
Issued by
NWS Billings, MT
Area
Storm-based polygon

County Carter County, MT

The radar

The Rapid City radar (KUDX), 205 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.0 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2014-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2014-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-417 J/kg
Mixed-layer LCL
1124 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 12:58 PM MDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 24, 12:58 PM MDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1258 PM MDT THU JUL 24 2014

.SHORT TERM...VALID FOR FRI AND SAT...

THE QUESTION THAT STILL REMAINS IS JUST HOW STRONG THE CAPPING
WILL BE AHEAD OF THE SURFACE FRONT THIS AFTERNOON. HOWEVER...THE
TIMING OF THE SURFACE FRONT IS OPTIMALLY TIMED WITH DIURNAL
DESTABILIZATION TO WARRANT SOME CONCERN OVER WHETHER THUNDERSTORM
DEVELOP WILL OCCUR ALONG THE FRONT...ESPECIALLY EAST OF BILLINGS.
HOWEVER...WITH STRONG FORCING FROM THE FRONTOGENESIS AND THE QG
DIVERGENCE ALOFT WITH THE UPPER LOW...FEEL THIS WILL HELP SUPPORT
BREAKING THE CAP...AT LEAST ALONG THE NORTHERN TIER OF COUNTIES
WHERE THE CAP WILL NOT BE AS STRONG. MODELS REMAIN CONFLICTED ON
WHETHER THIS CONVECTIVE DEVELOP WILL OCCUR ALONG THE FRONT. WHILE
THE GFS/NAM/SREF SOLUTIONS PRODUCE NEXT TO NO CONVECTION FOR
US...THE EC REMAINS STEADFAST IN SHOWING DEVELOPMENT ALONG AND
EAST OF A LINE FROM HARLOWTON TO BILLINGS TO SHERIDAN...WHICH IT
HAS BEEN SHOWING FOR THE LAST SEVERAL DAY. THE 00Z SSEO RUN
SUPPORTS THE EC SOLUTION...WITH THE MAJORITY OF MEMBERS DEVELOPING
CONVECTION EAST OF BILLINGS...AND SUPPORTING A DAMAGING WIND
THREAT WITH THOSE STORMS. GIVEN THE RELATIVELY SURPRISING EASE
WITH WHICH WE HAVE SEEN STORMS OVER THE LAST FEW DAYS...EVEN ON
DAYS WHEN THE CAPPING WAS FAIRLY STRONG...WE ARE INCLINED TO SIDE
WITH THE EC/SSEO SOLUTION. THUS HAVE INCREASED POPS
SLIGHTLY...ADDED SEVERE MENTION IN THE EAST...AND INCREASED
MESSAGING IN THE HWO AND WEATHER STORY GRAPHICS.

FRIDAY AND SATURDAY ARE SHAPING UP TO BE COOLER AND DRY BEHIND THE
COLD FRONT PASSAGE THIS EVENING. 700 MB TEMPERATURES FALL TO
AROUND +10C ON FRIDAY AFTERNOON...WITH A SLIGHTLY COOLER PUSH BY
SATURDAY AFTERNOON OF ABOUT +8C. THIS WILL YIELD HIGH TEMPERATURES
IN LOW TO MID 80S. FRIDAY AND SATURDAY WILL BOTH MIX A DECENT
NORTHWEST WIND AS THE UPPER LEVEL LOW SLOWLY TRACKS ACROSS
SOUTHERN CANADA. THE NORTHWEST WINDS WILL HELP US REALIZE MAXIMUM
POTENTIAL HEATING WITH DOWNSLOPE FLOW. MUCH DRIER AIR PUSHES IN
BEHIND THE FRONT AS WELL...AND THE FORECAST IS FOR COMPLETELY DRY
CONDITIONS THROUGH THE WEEKEND.

CHURCH

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE LARGE-SCALE PATTERN ACROSS THE UNITED STATES WILL BE LOCKED IN
ON A 500-MB TROUGH OVER THE EAST AND RIDGING IN THE WEST. GUIDANCE
AGREES WELL ON THIS SCENARIO WITH SOUTHERN MT AND NORTH CENTRAL WY
WEATHER CONTROLLED BY THE RIDGE PART OF THE SITUATION FOR A MAINLY
DRY AND WARM PERIOD. WE RELIED ON CONTINUITY AND SMALL ADJUSTMENTS
TOWARD THE WELL-CLUSTERED 12 UTC MULTI-MODEL CONSENSUS FOR GRIDDED
FORECAST ELEMENTS IN THE LONG TERM FORECAST. THUS...WE ARE CALLING
FOR HIGHS IN THE 80S F WITH LIGHT WINDS AND DRY WEATHER TO END THE
WEEKEND AND A WARMING TREND BACK TOWARD 90 F NEXT WEEK AS THE 500-
MB RIDGING BUILDS EASTWARD A BIT. RECENT RUNS OF THE ECMWF AND GFS
DO SUGGEST A BIT OF MONSOONAL MOISTURE WILL MANAGE TO UNDERCUT THE
RIDGE NEXT WEEK...LEADING TO A LOW CHANCE OF SPOTTY CONVECTION. WE
BELIEVE EVEN THIS LOW CHANCE OF SHOWERS AND STORMS WILL BE FOCUSED
NEAR THE MOUNTAINS AND FOOTHILLS...BUT GIVEN SUBTLE TRENDS SEEN IN
GFS AND ECMWF SOLUTIONS TOWARD A BIT MORE COVERAGE OVER THE PLAINS
WE DID SPREAD A SLIGHT CHANCE OF STORMS NORTH AND EAST TO BILLINGS
AND LAME DEER TUE AFTERNOON AND EVENING. IT/S POSSIBLE THAT SLIGHT
CHANCE POPS WILL BE NEEDED IN OTHER PERIODS OR PLACES...BUT WE DID
NOT ADD ANY NOW SINCE THE MAIN MESSAGE DURING THIS PERIOD IS FOR A
LARGELY DRY AND QUIET WEATHER REGIME. SCHULTZ

&&

.AVIATION...

A CHANCE OF THUNDERSTORMS EXISTS ACROSS SOUTHEASTERN MT FROM ABOUT
21 TO 03 UTC...AND IF ANY STORMS FORM THEY COULD BE SEVERE WITH 50
KT OR STRONGER WINDS...HAIL AND LOCAL IFR CONDITIONS. PASSAGE OF A
COLD FRONT WILL YIELD GUSTY AND SHIFTING WINDS BY EVENING OVER ALL
OF SOUTHERN MT AND NORTH CENTRAL WY...BUT VFR WEATHER WILL RULE IN
ALL AREAS OVERNIGHT AND ON FRIDAY BEHIND THE FRONT. SCHULTZ

&&

.PRELIMINARY POINT TEMP/POPS...

    FRI     SAT     SUN     MON     TUE     WED     THU
-----------------------------------------------------------
BIL 057/086 057/083 056/084 059/089 061/089 061/090 060/091
    10/U    00/U    00/U    01/U    12/T    21/U    11/U
LVM 046/086 047/084 047/086 051/089 053/089 053/089 054/091
    10/N    00/U    00/U    01/B    12/T    22/T    22/T
HDN 055/088 055/084 055/085 057/091 058/091 059/091 059/093
    10/U    00/U    00/U    01/U    12/T    21/U    11/U
MLS 058/087 057/082 056/083 059/088 060/089 061/090 061/091
    20/U    00/N    00/U    00/U    11/U    11/U    11/U
4BQ 057/087 056/083 054/082 056/088 059/088 059/089 059/090
    20/U    00/U    00/U    00/U    11/B    11/U    11/U
BHK 054/085 052/079 051/079 052/084 055/085 056/086 056/087
    30/U    00/N    00/U    00/U    11/U    11/U    11/U
SHR 052/088 051/083 051/083 053/088 055/087 054/087 055/088
    10/U    00/U    00/U    01/U    22/T    22/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 24, 10:29 AM MDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1029 AM MDT THU JUL 24 2014

MTZ028>042-056>058-063>068-WYZ098-099-251630-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1029 AM MDT THU JUL 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR STRONG TO SEVERE THUNDERSTORMS ACROSS EASTERN
MONTANA THIS AFTERNOON AND EARLY THIS EVENING. THE MAIN THREAT IS
DAMAGING WINDS...BUT HAIL AND FREQUENT LIGHTNING ARE ALSO
POSSIBLE.

IN ADDITION...A STRONG COLD FRONT WILL MOVE ACROSS THE REGION
TODAY. THE COMBINATION OF HOT TEMPERATURES...GUSTY WINDS AND LOW
HUMIDITY WILL INCREASE THE FIRE DANGER. BE ALERT TO THE INCREASING
FIRE DANGER AND TAKE ACTIONS TO MITIGATE THE CHANCE OF STARTING A
FIRE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 24, 2:32 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
232 PM MDT THU JUL 24 2014

MTZ038-058-WYZ098-099-242115-
SOUTHERN ROSEBUD MT-SOUTHERN BIG HORN MT-SHERIDAN FOOTHILLS WY-
NORTHEAST BIG HORN MOUNTAINS WY-
232 PM MDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 231 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHEAST OF DAYTON...OR 11 MILES WEST OF SHERIDAN...MOVING
NORTHEAST AT 50 MPH.

WIND GUSTS UP TO 55 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SHERIDAN...RANCHESTER...DAYTON...DECKER...BIG HORN...TONGUE RIVER
RESERVOIR...BECKTON AND WYARNO.

LAT...LON 4465 10720 4479 10737 4505 10704 4518 10662
      4475 10618
TIME...MOT...LOC 2031Z 236DEG 42KT 4478 10718

CJS
Special weather statement, Jul 24, 4:00 PM MDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
400 PM MDT THU JUL 24 2014

MTZ032-036-242300-
CUSTER MT-POWDER RIVER MT-
400 PM MDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 359 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF ASHLAND...OR 28 MILES WEST OF BROADUS...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BROADUS...VOLBORG...STACEY...EPSIE...COALWOOD...SONNETTE AND OLIVE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4528 10603 4551 10620 4609 10611 4572 10527
      4526 10530
TIME...MOT...LOC 2159Z 242DEG 32KT 4546 10599

CHURCH
Special weather statement, Jul 24, 4:39 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
439 PM MDT THU JUL 24 2014

MTZ032-033-037-242330-
CUSTER MT-CARTER MT-FALLON MT-
439 PM MDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 438 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES EAST OF VOLBORG...OR 30 MILES NORTH OF BROADUS...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
MIZPAH AND KNOWLTON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4615 10435 4578 10534 4579 10548 4589 10562
      4647 10505
TIME...MOT...LOC 2238Z 232DEG 45KT 4589 10540

CHURCH
Special weather statement, Jul 24, 4:48 PM MDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
448 PM MDT THU JUL 24 2014

MTZ036-037-242330-
CARTER MT-POWDER RIVER MT-
448 PM MDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 448 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BROADUS TO 11 MILES
SOUTHWEST OF BIDDLE...AND MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BROADUS...BIDDLE...RIDGE...HAMMOND...BELLE CREEK AND BOYES.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4500 10474 4500 10524 4501 10562 4564 10540
      4573 10447
TIME...MOT...LOC 2248Z 258DEG 35KT 4548 10534 4501 10553

CHURCH
Special weather statement, Jul 24, 5:27 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
527 PM MDT THU JUL 24 2014

MTZ032-033-037-250015-
CUSTER MT-CARTER MT-FALLON MT-
527 PM MDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 527 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 29
MILES SOUTH OF MILDRED...OR 30 MILES NORTHWEST OF EKALAKA...MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
BAKER...PLEVNA...OLLIE AND WESTMORE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4644 10407 4614 10491 4613 10493 4615 10496
      4629 10506 4664 10443 4667 10437 4664 10434
      4664 10405 4645 10405
TIME...MOT...LOC 2327Z 238DEG 49KT 4626 10489

ARTHUR
Special weather statement, Jul 24, 5:32 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
532 PM MDT THU JUL 24 2014

MTZ032-036-037-250015-
CUSTER MT-CARTER MT-POWDER RIVER MT-
532 PM MDT THU JUL 24 2014

...SIGNIFICANT WEATHER ADVISORY...

AT 531 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM 15 MILES NORTH OF BROADUS TO 9 MILES NORTHWEST OF
RIDGEWAY TO 9 MILES NORTHEAST OF LIGHTNING FLAT...AND MOVING EAST AT
50 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
RIDGEWAY...ALZADA...COALWOOD...CAPITOL...RIDGE...HAMMOND...
POWDERVILLE...BELLTOWER AND ALBION.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4500 10508 4531 10492 4572 10573 4589 10464
      4569 10406 4565 10404 4501 10404
TIME...MOT...LOC 2331Z 268DEG 48KT 4566 10548 4554 10467 4504 10485

ARTHUR

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:16 PM MDTSpecial Weather StatementBYZCarter14 min
Jul 24, 6:19 PM MDTSpecial Weather StatementBYZFallon41 min
Jul 24, 7:17 PM MDTSpecial Weather StatementBYZFallon43 min
Jul 24, 8:01 PM MDTSpecial Weather StatementBYZFallon44 min
Jul 25, 9:28 AM MDTRed Flag WarningBYZCuster, Rosebud, Treasure34 hr

Nearby

Severe Thunderstorm Warnings in Montana, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.